Symptoms your GP Needs to know!!!
Itchiness can be one of first signs of liver disease
Dr Sturnham says, ‘Generalised itchiness can also be caused by a skin condition or allergy, but in some cases – especially when seen in conjunction with other symptoms, such as jaundice or extreme tiredness it’ll flag up more serious liver problems. So don’t hesitate to tell your GP if you’re worried.’
2: A blister on your foot won’t heal
That annoying sore spot could mean more.
Dr Sturnham says, ‘If you’re an undiagnosed diabetic or a diabetic whose condition is not being properly controlled, then circulatory problems may interfere with wound healing. Show any cut that doesn’t heal to your GP.’
3: Chest pain with exercise
Not all chest pain is a sign of heart problems, but if you don’t tell your GP, they’ll find it harder to diagnose.
Dr Sturnham says, ‘I know of a patient who only mentioned as she was leaving her GP’s surgery that she had chest pain during her gym visits. Her doctor called her back, booked her in for tests and a week later she was having lifesaving heart surgery.’
4: Nails have changed shape
Some nail shapes, such as clubbed, where the angle of the nail becomes distorted and bends in at the top, can be a sign of a lack of oxygen in the blood caused by lung or heart disease
Dr Sturnham says, ‘If your nails have always been clubbed, you don’t need to worry. However, if there is a change, then it may be the sign of something more worrying, like heart problems.’
5: Blood in your stools
Don’t simply write off blood in your stool as haemorrhoids – it could be one of the first signs of colon cancer.
Dr Sturnham says, ‘This is a great example of how patients deciding not to mention something because they are sure they know what it is can put their lives at risk. Only your doctor is qualified to know what is important and what isn’t. A condition may seem quite innocent to you, but tell your doctor anyway.’
6: Your family health history
Having a relative with an illness may raise your chances of developing it. Diabetes, kidney disease and heart problems can run in families, and some cancers have a genetic link.
Dr Sturnham says, ‘If kidney damage is a side effect of a certain drug, a doctor is less likely to prescribe it to someone with a family history of kidney disease.
7:Dry skin on your nipple
Sore, cracked nipples can be an early sign of breast cancer
Dr Sturnham says, ‘If you have something which may look like eczema on one of your nipples, don’t ignore it. Lumps are not the only outward sign of breast cancer. I’ve picked up breast cancers after patients mentioned their nipples were dry and sore. If your condition doesn’t respond ent, you’ll be sent for breast screening.’
8: You’re taking herbal remedies
Herbal remedies and over-the-counter drugs can interfere with prescription drugs and change the results of medical tests.
Dr Sturnham says, ‘These products often contain many different ingredients. It can be dangerous to mix them with prescription drugs. For example, the effectiveness of some heart medicines and types of contraception can be lessened by herbal remedies. Tell your GP if you are taking anything and show him/her the bottle. Also tell them if you have bought drugs on the internet – lots of these aren’t what they say they are.’
9: Your tiredness is worse in the morning
If you wake feeling groggy and have a headache, you may have carbon monoxide poisoning.
Dr Sturnham says, ‘Carbon monoxide can kill. The fact you feel weary might not set alarm bells ringing unless your GP knows when the tiredness is worse. They will advise you to have your boiler checked immediately.’
10: Sex is painful
Sex shouldn’t hurt. If it does, it’s vital you speak to your GP.
Dr Sturnham says, ‘If it hurts on the outside, then you may be suffering from dryness or an infection. Those are easily treatable. A deep pain during sex can be a sign of something more serious, possibly even cancer. Don’t suffer in silence.
‘And, while most of us suffer from a loss of libido at some point, to a doctor a decreased sex drive can be a symptom of diabetes or heart disease. It could also be a side effect of medication. Altering your dose or prescribing a different drug may well make a difference.’